West Virginia, 2017

Flash Flood in West Virginia, May 20, 2017

May 20, 2017 · NWS RNK · 1 event in 1 county or zone

Thunderstorms brought rainfall totals of 1 to 2 inches in a short period over parts of Mercer County and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms brought rainfall totals of 1 to 2 inches in a short period over parts of Mercer County and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 20, 3:04 PM EST, 56 minutes earlier.

Area forecast discussion, May 20, 3:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
404 PM EDT Sat May 20 2017

.SYNOPSIS...
Series of cold front will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia  and northern
North Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...

Scattered thunderstorms were develop in the central
Appalachians. Expect heavy rain and gusty winds with any of the
stronger storms. A backdoor cold front will push southwest
across the region after sunset. They front was close to KFVX at
18Z and models have it reaching KBLF and KBCB after midnight.
MVFR clouds are expected to fill in behind the front late
tonight. Medium confidence how low the ceilings will be. Bufkit
suggested IFR ceilings are possible.

Amount of cloud cover and location of the front will impact
where there will be thunder and heavier rainfall. Low level
convergence increases Sunday morning. Showers will become
widspread across the region with little improvement in
ceilings.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibilitys, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, May 20, 2:56 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 3:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT SAT MAY 20 2017

VAZ011-WVZ042>044-202115-
Giles-Mercer-Summers-Monroe-
419 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL GILES...SOUTHWESTERN SUMMERS...MERCER AND SOUTHWESTERN MONROE
COUNTIES...

At 418 PM EDT,strong thunderstorms extended from near Spanishburg to
near Willowton. Movement was northeast at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Athens...
and Peterstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3742 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3759 8109 3761 8106
      3764 8107 3767 8100 3746 8053 3738 8060
      3722 8088 3728 8101 3730 8098 3729 8104
      3740 8130
TIME...MOT...LOC 2018Z 210DEG 9KT 3744 8118 3732 8092

MBS
Special weather statement, May 20, 3:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT SAT MAY 20 2017

VAZ007-009-202115-
Tazewell-Smyth-
423 PM EDT SAT MAY 20 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SMYTH AND WESTERN
TAZEWELL COUNTIES...

At 420 PM EDT, strong thunderstorms extended from near Amonate to
near Claypool Hill. Movement was north at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
and Glen Burke.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3724 8172 3720 8168 3720 8159 3721 8156
      3723 8151 3726 8150 3701 8157 3689 8179
      3693 8183 3695 8182 3696 8178 3698 8179
      3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 2020Z 193DEG 7KT 3722 8158 3701 8175

MBS
Local storm report, May 20, 3:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             3 SW TROUTVILLE         37.39N 79.91W
05/20/2017  E1.00 INCH       BOTETOURT          VA   TRAINED SPOTTER

            HALF INCH TO ONE INCH SIZE HAIL NEAR TINKER MOUNTAIN

&&

JRUCKMAN
Special weather statement, May 20, 3:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT SAT MAY 20 2017

VAZ019-202145-
Alleghany-
445 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

At 445 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Alleghany to near Jordan Mines. the
storms are nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Alleghany...
Jordan Mines...
and Earlehurst.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3773 7997 3767 7998 3765 8002 3766 8003
      3763 8008 3764 8027 3766 8028 3769 8030
      3772 8025 3774 8026 3775 8026
TIME...MOT...LOC 2045Z 164DEG 1KT 3772 8027 3770 8004

DS
Local storm report, May 20, 3:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 SW SIMMONSVILLE       37.37N 80.39W
05/20/2017  E1.00 INCH       CRAIG              VA   PUBLIC

            RELAYED FROM A TRAINED SPOTTER.

&&

WHP
Local storm report, May 20, 3:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 NE MATOAKA            37.45N 81.21W
05/20/2017  E0.50 INCH       MERCER             WV   911 CALL CENTER

            DIME SIZE HAIL AND LOTS OF SMALL DEBRIS ON CLINES COUNTRY
            RD.

&&

JRUCKMAN

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
May 20, 4:00 PM EST to 5:00 PM EST
Where
Mercer County, 1.41 mi NNE of Kale to 1.24 mi NNE of Kale
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.399, -81.171

Some flash flooding in the Lashmeet and Lakebottom areas of Mercer County trapped a pregnant mother and her young child in their car until help could arrive just minutes later. Rescue workers were dispatched to Sweetgrass Court, off Rock River Rd. where they found a small sedan trapped in moving high water. The officers were able to wade through the water about 2 to 3 feet in depth and rushing across the road and remove the occupants, carrying them to safety.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700876.